Sertraline, more commonly known as its brand name, Zoloft, is an antidepressant prescribed for patients with major depression. It is also prescribed for anxiety disorders, post-traumatic stress disorders, and other mental health conditions.
Zoloft is found to be most effective after four to six weeks of taking the medication.
However, if for some reason you suddenly stop taking Zoloft, you may go through Zoloft withdrawal.
Also referred to as antidepressant discontinuation syndrome, Zoloft withdrawal causes flu-like symptoms.
Many patients report feelings of discomfort, nausea, irritability, body aches, dizziness, and other more serious symptoms.
In this article, we will discuss the symptoms of Zoloft withdrawal, how to cope with Zoloft withdrawal, and when you should go see a healthcare provider.
What is Zoloft?
It was approved by the Food and Drug Administration (FDA) in 1991 to treat major depression and other major anxiety disorders. It works to increase the availability of serotonin in the brain.
Zoloft is one of the most commonly prescribed antidepressants.
According to the Anxiety and Depression Association of America, about 16 million American adults are living with major depression, and 7 million American adults have a generalized anxiety disorder.
Zoloft is used to treat the following disorders:
- Major depressive disorders in adults and children 10 years of age and older, and adolescents aged 6-17 years
- Social anxiety
- Panic disorder
- Anxiety disorders
- Bipolar disorder II
- Post-traumatic stress disorder (PTSD)
- Premenstrual dysphoric disorder (PMDD)
- Some eating disorders
- Obsessive-compulsive disorder in adults, children, and adolescents aged 6-17 years
How Zoloft works
Zoloft makes more serotonin available in the brain.
Serotonin is a neurotransmitter that gets quickly absorbed by the neurons in the brain.
Essentially, the drug works as an inhibitor to slow down the fast absorption of serotonin.
By slowing down the neuron’s absorption of serotonin, this allows your brain to transmit more messages, effectively increasing the levels of the neurotransmitter in the brain.
Antidepressant Discontinuation Syndrome
If a patient decides to discontinue Zoloft, they may experience Zoloft withdrawal. This syndrome is also commonly referred to as discontinuation syndrome.
In fact, 46% of people report experiencing severe withdrawal symptoms, particularly if the medication was stopped suddenly. Rest assured that you and your doctor can make a plan to ease your transition off the antidepressant.
Symptoms of Zoloft Withdrawal
When a patient stops taking Zoloft, the medication gradually leaves the body.
A few days after discontinuing Zoloft, most of the medication will leave the body but the symptoms of Zoloft withdrawal can last longer than this.
About 80% of people report withdrawal symptoms after abruptly stopping Zoloft.
That’s why it’s extremely important to not miss a dose of your medication and to speak to your healthcare provider before stopping Zoloft.
A sudden absence of the medication in the body can make you feel “off”, and your body may struggle to adapt to the change in serotonin levels.
If you stop taking Zoloft, you may experience one or more of the following symptoms:
- Paresthesias (tingling sensation on the skin)
You should not stop taking Zoloft unless instructed to do so by your healthcare provider.
If you accidentally miss a dose, take the medication as soon as possible. If you are nearing your next scheduled dose, discard the missed dose and take your next dose at the regularly scheduled time.
Do not double your prescribed dose. Contact your healthcare provider or pharmacist if you have questions about when or if you can take a missed dose..
Tips for Coping with Zoloft Withdrawal
There are many methods to cope with Zoloft withdrawal and ease your transition off the medication.
To avoid experiencing severe withdrawal, most providers recommend gradually reducing your daily medication dose before stopping completely. This is also known as a tapering strategy or weaning off your dose.
Depending on your mental health condition, your healthcare provider may suggest switching to a different SSRI before beginning the taper method.
Do not start any new medication for anxiety or depression before discussing the medication with your healthcare provider.
The combination of multiple medications for depression and anxiety can cause very serious health conditions.
Ultimately, there are a variety of coping strategies to ease the severity of Zoloft withdrawal, including tapering off, using counsel or psychotherapy, making lifestyle changes, or taking other prescribed medications.
Closely follow the taper dosage
New research shows that a consistent and slow taper method over several weeks is very effective in reducing withdrawal symptoms.
You should closely follow your healthcare providers recommended taper dosage. The length of your taper method will depend on several factors including how long you have taken the medication.
Your tapered dose can last for several weeks to several months depending on the individual patient.
Your healthcare provider may recommend psychotherapy or counseling as an effective coping method for your withdrawal symptoms.
In addition to helping with Zoloft withdrawal symptoms, therapy may help you understand and manage the cause of your depression or anxiety disorder.
Another recommended coping strategy is choosing simple stress-relievers for your day-to-day life.
Getting regular exercise, consistent sleep, and a healthy diet will help you cope with withdrawal as well as your underlying mental health condition.
In addition to these coping methods, having a support system such as a group of friends or family members has positive effects on your mental health.
Over-the-counter medications (OTC)
Your healthcare provider may recommend over-the-counter medications to help you cope with withdrawal.
OTC antihistamines like cetirizine (Zyrtec) and diphenhydramine (Benadryl), or pain relievers like acetaminophen (Tylenol) may help minimize your withdrawal symptoms overall.
Be sure to discuss the use of these medications with your healthcare provider.
If symptoms are more severe, your provider may prescribe medications to help with the symptoms.
Keep in communication with your healthcare provider
It’s vital to remain in close contact with your healthcare provider to assist you with your withdrawal symptoms.
Your healthcare provider is available to help you, so keeping them updated about your symptoms will allow them to better treat you.
When to See a Medical Provider
You should see a healthcare provider if your withdrawal symptoms ever become severe or you start to have suicidal thoughts.
You should discuss a discontinuation method with your healthcare provider and follow this method closely. If you ever experience other concerning withdrawal symptoms, then you should speak to your healthcare provider.
Frequently Asked Questions
K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.
K Health has strict sourcing guidelines and relies on peer-reviewed studies, academic research institutions, and medical associations. We avoid using tertiary references.
A Systematic Review Into the Incidence, Severity and Duration of Antidepressant Withdrawal Effects: Are Guidelines Evidence-based?. (2019).
Discontinuation Syndrome and Antidepressants. (2019).
Going off Antidepressants. (2020).
Medication Frequently Asked Questions. (2022).
Sertraline (Zoloft). (2020).